This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
Almost 10 years ago my mother was diagnosed with Graves Disease. Before the onset of the disease, she had been having auditory/visual hallucinations, and feelings of paranoia. After taking her to an Endocronologist he diagnosed her as having hyperthyroidism and cured her with radioactive iodine treatments.She was so bad off they administered the iodine twice. All the while she was still having the auditory hallucinations. The doctor told us that the hyperthyroidism unmasked a bipolar disorder,and ever since then she has been treated with Risperdal. It is now 10 years later and ahe is still suffering from the hallucinations.She says the things she hears sound like electricity popping and voices talking. And sometimes they are threatning to her. Her prior endocronologist is no longer in practice, and the doctor she has now sees no reason for her to stop taking the risperdal. She is a very responsable woman and tries to carry on and function day to day while still suffering with what she hears. She refuses to believe that it's all in her head and that noone else hears it. She wont seek alternative medical treatment, for fear that she will be labled as "nuts". Might I add we the family have been suffering along with her. We don't know what to do. And now after 10 years of taking Risperdal, she wants to take herself off the medication herself without medical advice. She complains of being overweight due to the drug, and at times claims when she is laying down in bed that something is shocking her. She is a very strong woman, but this is slowly tearing her down and getting the best of her. HELP! With any advice please.
Hi, It sounds to me like your mother is being (and has been for years) undertreated for the voices. What reason can the doctor give for keeping her on a medication that does not seem to be helping? Can she switch doctors? If she is unwilling to see a psychiatrist because of the stigma perhaps she would see an ARNP which is a nurse who specializes in psychiatric meds. Good luck. She definately needs a thorough mental health eval. Fan
Whoever sent this original message, I would love to discuss with you. I am wondering if my mother is suffering with this same problem. She will not see a doctor as she feels that everything is real. Hears voices, woken up in the middle of the night, etc. Thanks, Beatrice
Thank You for your reply to my problem with my mom. I would like to discuss it further with you. At least now I don't feel like I am the only one dealing with this kind of situation. Please E-mail me at ***@**** ***@****.
I'm surprised that she stayed on Risperidol for so long, and I should hope the radioactive iodine was given to only treat the symptoms of Graves Disease and not for the hallucinations or parnoia. I was prescribed Resperidol once a few years back when I began "hearing my mother screaming at me", like as if I was undergoing all her verbal abuse again in my head. The messages were so loud that it was if the words were being screamed at me. I took the Resperidol for two months and if anything, the voices became worse, I could barely get out of bed to even take care of my hygiene, and I became afraid of people being mean to me if I left the safety of my home and if they were, I knew I wouldn't of been able to handle it. That was enough for me to know that whatever was going on with me at the time, didn't call for a drug like that. Of course your mother's symptoms are different. She reserves the right to stop taking the drug, however, it seems her current doctor is very unsupportive of her and stupid, in my opinion.
This is what I suggest: (1) help her find two different types of doctors--one in psychiatry and the other an ear, nose, and throat specialist. If the current doctor is just a general / family practioner, it is so important to see a specialist. If he is a specialist in one are or the other, go see another one--given that insurance will cover it. If her insurance will not pay unless a referral from her current doctor is given, go with her to demand that the doctor provides her two referrals (the psychiatrist and the ear, nose, and throat). If he refuses, tell him/her you will report them to your insurance company and to your state medical board of examiners. (2) advise her to stay on the Resperidol until she sees the psychiatrist, and make sure she feels comfortable with the new doctor. Does s/he listen intently to what she is saying, or was she being patronized or belittled in some way, as if she doesn't know her own body? Going cold turkey off resperidol can do some freaky things to the rest of her mental health, and she's been on it for so long, and considering her health and age, it could also cause some serious physical complications (I believe I still remember what, but since I'm not sure, I don't want to freak you out with something that may not be true--but what I do remember is to not go off it completely unless you're under the supervision of a psychiatrist). (3) tell her not to be worried about the stigma. Everyone in a psychiatrist office is there for the same reason--they need meds. They don't do psychotherapy like psychologists do. And if she's afraid she'll see someone she knows while walking in or walking out, she could always say she feels a little depressed and doesn't have to discuss her "voices" and "sounds" she hears. But she should definitly get off the resperidol, because it's too long to be on for as long as she has. The average efficacy of positive effect from psychotropic drugs is about 3 to 5 years. (4) I've mentioned the ear, nose, and throat doctor as some of the crackling noices could be associated with TMJ. It's not always the "ringing" noise people seems to hear. So if you could find a doctor who specialized in that area, it might even be just that. I hope a doctor answers you and gives you some direction.
Thank you for your comment on my mother's problem. It sure does help to hear from anyone who has had similar problems. It makes me feele as if were not the only ones who are experiencing this hell. I will try to follow your advice, given that I can convince my mom to see the other doctors. Another problem is that we live in such a small town that our choice of doctors is very limited. But, I hope something works. Thanks again.
I just so happen to be going through allot of the same symptoms. I see a psychologist they believe I have skyitsofrania or however you spell it. I am bipolar as well. I hear voices though not crackling in my ears. I was raped many years ago and didn't deal to well. That is when the bipolar set in. Then I broke my back and started having seizures and started hearing the voices and got extremely depressed so I also don't get out of house except to go to Drs office which hase put a lot of burden on my family for they have to do all the grocery shopping and everything outside that others just take for granite. I have taken resperital and numerous of other meds. right now I am on seroquel, Effexor, Clonazepam, and Lamictal. The Lamictal is for the seizures and bipolar. I have better days then I use to but it is still pretty bad. I feel it is important to have the relationship with your Dr if you want to stop a medicine. It could be harmfull just to stop it all at once. I know about weight gain I have gained all most 100 lbs. Please be carefull.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.